Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome

H. Schaumburg, J. Kaplan, Anthony John Windebank, N. Vick, S. Rasmus, D. Pleasure, M. J. Brown

Research output: Contribution to journalArticle

484 Citations (Scopus)

Abstract

We describe seven adults who had ataxia and severe sensory-nervous-system dysfunction after daily high-level pyridoxine (vitamin B6) consumption. Four were severely disabled; all improved after withdrawal. Weakness was not a feature of this condition, and the central nervous system was clinically spared. Although consumption of large doses of pyridoxine has gained wide public acceptance, this report indicates that it can cause sensory neuropathy or neuronopathy syndromes and that safe guidelines should be established for the use of this widely abused vitamin.

Original languageEnglish (US)
Pages (from-to)445-448
Number of pages4
JournalNew England Journal of Medicine
Volume309
Issue number8
StatePublished - 1983

Fingerprint

Pyridoxine
Vitamin B 6
Ataxia
Vitamins
Nervous System
Central Nervous System
Guidelines

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Schaumburg, H., Kaplan, J., Windebank, A. J., Vick, N., Rasmus, S., Pleasure, D., & Brown, M. J. (1983). Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome. New England Journal of Medicine, 309(8), 445-448.

Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome. / Schaumburg, H.; Kaplan, J.; Windebank, Anthony John; Vick, N.; Rasmus, S.; Pleasure, D.; Brown, M. J.

In: New England Journal of Medicine, Vol. 309, No. 8, 1983, p. 445-448.

Research output: Contribution to journalArticle

Schaumburg, H, Kaplan, J, Windebank, AJ, Vick, N, Rasmus, S, Pleasure, D & Brown, MJ 1983, 'Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome', New England Journal of Medicine, vol. 309, no. 8, pp. 445-448.
Schaumburg H, Kaplan J, Windebank AJ, Vick N, Rasmus S, Pleasure D et al. Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome. New England Journal of Medicine. 1983;309(8):445-448.
Schaumburg, H. ; Kaplan, J. ; Windebank, Anthony John ; Vick, N. ; Rasmus, S. ; Pleasure, D. ; Brown, M. J. / Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome. In: New England Journal of Medicine. 1983 ; Vol. 309, No. 8. pp. 445-448.
@article{71b969931f4f421382e8adbc7f96f3e3,
title = "Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome",
abstract = "We describe seven adults who had ataxia and severe sensory-nervous-system dysfunction after daily high-level pyridoxine (vitamin B6) consumption. Four were severely disabled; all improved after withdrawal. Weakness was not a feature of this condition, and the central nervous system was clinically spared. Although consumption of large doses of pyridoxine has gained wide public acceptance, this report indicates that it can cause sensory neuropathy or neuronopathy syndromes and that safe guidelines should be established for the use of this widely abused vitamin.",
author = "H. Schaumburg and J. Kaplan and Windebank, {Anthony John} and N. Vick and S. Rasmus and D. Pleasure and Brown, {M. J.}",
year = "1983",
language = "English (US)",
volume = "309",
pages = "445--448",
journal = "New England Journal of Medicine",
issn = "1533-4406",
publisher = "Massachussetts Medical Society",
number = "8",

}

TY - JOUR

T1 - Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome

AU - Schaumburg, H.

AU - Kaplan, J.

AU - Windebank, Anthony John

AU - Vick, N.

AU - Rasmus, S.

AU - Pleasure, D.

AU - Brown, M. J.

PY - 1983

Y1 - 1983

N2 - We describe seven adults who had ataxia and severe sensory-nervous-system dysfunction after daily high-level pyridoxine (vitamin B6) consumption. Four were severely disabled; all improved after withdrawal. Weakness was not a feature of this condition, and the central nervous system was clinically spared. Although consumption of large doses of pyridoxine has gained wide public acceptance, this report indicates that it can cause sensory neuropathy or neuronopathy syndromes and that safe guidelines should be established for the use of this widely abused vitamin.

AB - We describe seven adults who had ataxia and severe sensory-nervous-system dysfunction after daily high-level pyridoxine (vitamin B6) consumption. Four were severely disabled; all improved after withdrawal. Weakness was not a feature of this condition, and the central nervous system was clinically spared. Although consumption of large doses of pyridoxine has gained wide public acceptance, this report indicates that it can cause sensory neuropathy or neuronopathy syndromes and that safe guidelines should be established for the use of this widely abused vitamin.

UR - http://www.scopus.com/inward/record.url?scp=0020592458&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020592458&partnerID=8YFLogxK

M3 - Article

C2 - 6308447

AN - SCOPUS:0020592458

VL - 309

SP - 445

EP - 448

JO - New England Journal of Medicine

JF - New England Journal of Medicine

SN - 1533-4406

IS - 8

ER -